Dust Storm, Ford
- When
- May 16, 3:50 PM CST to 5:00 PM CST
- Where
- Ford forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.597, -88.223 (the zone’s center; the record gives no point)
Near zero visibility was reported on Route 9 east of Paxton.
An area of thunderstorms moved across east central Illinois during the afternoon of May 16th producing damaging convective wind gusts across southern Ford and southern Iroquois Counties. These high winds created a dust storm that raced north across northeast Illinois during the late afternoon and early evening of May 16th.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
An area of thunderstorms moved across east central Illinois during the afternoon of May 16th producing damaging convective wind gusts across southern Ford and southern Iroquois Counties. These high winds created a dust storm that raced north across northeast Illinois during the late afternoon and early evening of May 16th. Visibilities were near zero in many areas with wind gusts of up to 55 to 65 mph. The worst conditions lasted 15 to 30 minutes at any one location and then gradually improved. A large tree was blown down onto a house in Piper City causing significant structural damage. A few thunderstorms also developed across far northern Illinois producing isolated large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 16, 2:08 PM CST, 1 hour 42 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
308 PM CDT Fri May 16 2025
.KEY MESSAGES...
- A threat of rapid fire spread continues this afternoon due to
a combination of strong winds and low relative humidity.
- South to southwest winds will gust 45 to 50 mph through this
evening for areas around and northwest of I-55. Where little
to no rain fell on Thursday, blowing dust will result in
locally lower visibility.
- Severe thunderstorms are possible late this afternoon and
early evening, with a threat level 1 to 2 out of 5 across much
of the area and a level 3 out of 5 closer to central Illinois
and west-central Indiana.
&&
.MESOSCALE...
Issued at 308 PM CDT Fri May 16 2025
Quick update...
Vigorous shortwave trough evident on water vapor imagery from
northwest MO northeast into eastern IA is moving gradually
eastward. Synoptic ascent ahead of this feature is likely aiding
in the recent convective development just west of RFD. Objective
analysis suggests there is about 500 J/kg of MLCAPE with minimal
inhibition. As the trough continues to pivot eastward this
afternoon, could see this area of scattered high based
convection filling in and developing southward as the entire
area shifts gradually eastward into our CWA.
This convection is developing in an area of unusually dry
boundary layer conditions with classic (for the high Plains)
inverted-V soundings. The result is very large DCAPE values
(>1000 J/kg) which suggests that any of the more robust cores
could produce very localized damaging downburst winds.
Otherwise, we'll continue to monitor storms farther south toward
ST. Louis for potential northward expansion eventually into our
northern CWA.
- Izzi
Previous Mesoscale discussion below...
Main focus for severe thunderstorms late this afternoon and
early this evening continues to be across my southeastern
counties of eastern central IL into northwestern IN. This
includes areas generally along and east of I-55 and along and
south of I-80. Prior to the severe storm threat, strong gusty
winds and low afternoon RH's will promote a high fire danger for
portions of northern IL.
Mainly clear skies and a parched airmass overhead is fostering
deep boundary layer mixing that is allowing temperatures to
quickly warm through the lower 80s as of 11 AM. Continued mixing
of this very warm and dry boundary layer is expected this
afternoon, likely mixing in excess 8,000 ft. This deep mixing
will promote steady (or even falling) surface dewpoints in the
40s as surface temperatures warm into the middle to upper 80s,
and will also result in increasingly gusty south-southwest winds
through the day. The strongest wind gusts this afternoon and
evening are generally expected along and northwest of the I-55
corridor, where gusts of 45 to perhaps as high as 55 mph are
anticipated. This has prompted the recent issuance of a wind
advisory for this area, as well as a targeted Red Flag Warning
within portions of this wind advisory.
While a parched and very deeply mixed boundary layer is not
typically associated with storm development, we are expecting a
rather impressive northward surge of low-level moisture (surface
dew points up around 60) along and east of the I-55 corridor
very late this afternoon (after 4 PM) and into the evening just
in advance of an eastward shifting cold front/dryline feature.
This corridor of better low-level moisture currently resides
across southern MO and IL, and is noted by a late morning uptick
in CU development on regional Satellite imagery.
This increasingly moist and unstable airmass is expected to
foster isolated to widely scattered thunderstorm development
across parts of eastern MO and southwestern IL into early this
afternoon. Thereafter, storm coverage is expected increase as
large scale forcing for ascent increases in response to a
notable mid-level impulse over the mid-Missouri Valley quickly
swinging eastward along the southern periphery of the upper low
residing in the Upper Midwest. As storm coverage increases,
severe storms will develop northward across IL through the
afternoon ahead of the dry line feature within the northward
surging airmass. The area we are most concerned with for these
severe thunderstorms are in areas generally along and east of
I-55 and along and south of I-80, with the main timeframe
looking to be from 4 to 10 pm this evening. More isolated storm
coverage is possible northwest of this area.
The presence of very steep low-to-mid level lapse rates and
inverted V-type soundings with high DCAPE (in excess of 1,000
j/kg) will foster very strong downdrafts and outflow with these
storms. Accordingly, the primary severe weather threat with this
activity looks to be damaging winds, some perhaps destructive
(75+ mph). Some instances of large hail also cannot be ruled
out. Expect the storm threat to wane by mid to late evening as
the cold front/dry line shifts east of the area.
KJB
&&
.DISCUSSION...
Issued at 308 PM CDT Fri May 16 2025
Through tonight:
A large upper-level low over Minnesota has brought continued SW
flow aloft into our region, ultimately resulting a relatively
uncommon High-Plains pattern across northern Illinois today.
Earlier today, a very dry airmass upstream per WV 12Z KSGF RAOB
and WV imagery over Missouri has advected over the northwest
half of Illinois amid deep diurnal mixing. This has pushed RH
values as low as the upper teens over the western CWA as S/SSW
winds gust 35 to 40 mph. This prompted an earlier issuance of a
Red Flag Warning for critical fire wx conditions across portions
of the forecast area where little to no rain fell on Thursday,
though elevated fire wx conditions are occurring elsewhere
(covered by a Special Weather Statement) this afternoon.
Meanwhile, deep mixing into 40kt+ flow aloft should begin to
generate sporadic surface gusts to 45 mph or briefly higher mid to
late afternoon for areas around and northwest of I-55. Then, as a
surface trough crosses the area late this afternoon into this
evening, a favorable isallobaric component to an already strong
synoptic gradient combined with modest residual mixing with CAA
could yield SW gusts to 50 mph for a period this evening. Have
therefore maintained a Wind Advisory for the aforementioned
locations through midnight. While there is no headline specifically
in effect for blowing dust, observations from gusty winds in rural
areas on Thursday support maintaining a mention of patchy blowing
dust in the forecast grids and Wind Advisory through this
evening.
No substantial changes have been made regarding the severe
thunderstorm potential late this afternoon into early evening (see
the latest Mesoscale discussion update for more detailed
information). However, observational trends as of 3pm as well as
near-term CAM guidance continue to favor areas south of a Pontiac to
DeMotte line for the highest chances of severe convection as the
northern edge of the discrete cells over southwest Illinois ride a
northward-advacing plume of modest low-level moisture. Farther
north, a gradual increase in high-based cumulus coverage will be
a focus for at least isolated storm development across the
remainder of the forecast area.
Kluber
Saturday through Friday:
The big, vertically stacked, low pressure will be over northern
Lake Michigan early Saturday morning with continued gusty
westerly winds and extensive stratocumulus deck across our area
to the south of the upper low. This system will move eastward
away from the area during the day Saturday, which should allow
cloudiness to scatter out some during the afternoon. Pressure
gradient will begin to ease some Saturday afternoon, though
deepening mixing of the boundary layer may offset the decreasing
gradient and slow the decrease in winds during the afternoon. By
sunset winds will quick subside as boundary layer decouples.
A sprawling ~1030 mb high will build east across Ontario and the
Hudson Bay on Sunday with mid-level shortwave ridging forecast to
build in across the local forecast area. This high to our north
with send a robust afternoon and evening lake breeze/backdoor
front through the entire region. This will end up holding
lakeside highs in the mid/upper 50s, while inland locales will
likely warm into the 70s prior to the lake breeze push. While
some guidance hints at the potential for some intermittent lower
cloud cover on Sunday, most indications are that any morning
cloud cover should scatter into the afternoon.
On Sunday night into Monday, a sharpening warm frontal zone well
to our south will slowly advance northward into southern Iowa,
northeast Missouri, and southern Illinois. Increasing low-level
warm advection in response to strengthening 925-850 mb
southwesterlies overtopping this frontal zone will lead to the
development of showers and thunderstorms, but given the current
location of the aforementioned boundary and MUCAPE gradient,
most/all of this activity through Sunday night looks to remain
well to our south. Even into the day on Monday any activity
locally currently looks like it should remain isolated to
scattered, with deeper moisture still relegated to our south.
Forecast soundings off the GFS in particular look like they'd be
more supportive of intermittent drizzle/showers as opposed to
thunderstorms.
On Monday night into Tuesday, guidance pushes a modest surface
low (near 1000 mb) towards northern Missouri/southern Iowa as a
robust shortwave pivots across the central plains. During this
time, the northward progress of the returning warm front is
forecast to slow, with the boundary overall becoming
quasistationary across central to downstate Illinois. Isentropic
upglide will increase once again, likely leading to a nocturnal
expansion of showers and storms which--depending on the precise
location of the stalled front--may begin to push into our
forecast area, particularly south of about I-80. Could end up
being a locally heavy rainfall threat somewhere in the vicinity
with this setup.
Thereafter, guidance generally depicts a complex upper pattern
developing, with a series of upper lows/gyres pinwheeling around one
another into the middle of the week. This general evolution will
keep the threat for intermittent periods of rain with embedded
thunderstorms going in the vicinity, at least into Wednesday.
There's a signal for things to dry out into the end of the week.
Izzi/Carlaw
&&
.AVIATION /18Z TAFS THROUGH 00Z SUNDAY/...
Issued at 1258 PM CDT Fri May 16 2025
Forecast concerns for the terminals...
- Gusty south-southwest winds this afternoon with 35-40 kt gusts
likely.
- Scattered thunderstorms expected late this afternoon and
evening (22-02z). A few storms may be severe with damaging
winds and hail as the main threat.
- Period of MVFR ceilings tonight into Saturday morning.
- Winds become westerly behind cold front with gusts in the
25-30 kt range tonight through Saturday.
Winds have continued to increase as diurnal mixing has
commenced across the area this afternoon. While gusts have
generally be around 30 kts thus far, gusts are expected to peak
in the 35-40 kt range this afternoon and early evening. A cold
front will move through the area this evening which will turn
winds from south-southwest to westerly where they will remain
through the rest of the period. Gusts are expected to subside a
bit overnight as diurnal mixing weakens, but 28-30 kt gusts
should prevail overnight before easing into the 25-30 kt range
on Saturday.
Outside of the winds, there is also the potential for scattered
thunderstorms to develop later this afternoon and evening
(between 22z and 02z) especially over far northeast IL and
northwest IN. Confidence on storms occurring has increased
slightly since this morning as a plume of low-level moisture has
started to move towards the area from southern MO. However, a
fair amount of uncertainty remains in storm coverage
particularly with northward extent. Therefore, have maintained
the TEMPO groups at the Chicago area terminals but did decided
to include a VCSH mention at RFD. Given that the threat for
storms is around 20% at RFD and most guidance has storms
developing east of the airport, feel the confidence is still to
low for a formal TS mention. Additionally, any storms that
develop will have the capability of producing winds in excess of
50 kts and large hail possibly up to golf ball size. The
greatest severe threat is maximized southeast of a ORD to PNT
line.
Finally, a period of MVFR ceilings is expected to develop
tonight as the upper low over the Dakotas swings overhead.
Ceilings should generally be in the 2500-3000 ft range but lower
clouds may develop in southern WI and near RFD. MVFR conditions
should lift back to VFR by mid-morning on Saturday with skies
gradually clearing through the end of the period.
Yack
&&
.MARINE...
Issued at 245 AM CDT Fri May 16 2025
Southerly winds are expected to gust to gales to 35 kt this
afternoon for mainly the IL nearshore waters and through Gary
in the IN nearshore. Winds will shift westerly this evening as a
cold front moves across southern Lake Michigan. Winds may
continue to gust to near gale force with and just behind this
cold front. Gusts will then diminish slightly, into the 25-30kt
range which will continue through early Saturday evening. cms
&&
.FIRE WEATHER...
Issued at 245 AM CDT Fri May 16 2025
A fire weather watch remains in effect for all of northeast IL
this afternoon.
Much drier air has spread across western and northern IL and
is expected to remain in place through mid afternoon. Dewpoints
may lower a few more degrees, into the mid 40s and combined with
high temperatures in the middle, to perhaps upper 80s, minimum
relative humidity levels in the 20 to 25 percent range are
possible this afternoon. Southwesterly winds will steadily
increase this morning into this afternoon with gusts into the
40-45 mph range expected this afternoon. This combination of
low relative humidity and strong winds will create the potential
for rapid wildfire spread. A limiting factor is that some areas
received heavier rainfall from the storms Thursday afternoon.
Low level moisture is expected to surge back north late this
afternoon into early this evening, with dewpoints in the upper
50s, perhaps lower 60s, east of I-55. There will also be a
chance of thunderstorms late this afternoon into early this
evening for areas along and east of I-55. The combination of
rising relative humidity levels as well as possible rainfall
will end the wildfire risk by early this evening. cms
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until midnight CDT tonight for ILZ003-ILZ004-
ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-ILZ019-
ILZ020-ILZ021-ILZ032-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107.
Red Flag Warning until 7 PM CDT this evening for ILZ010-ILZ011-
ILZ012-ILZ019-ILZ020-ILZ021.
IN...None.
LM...Gale Warning until 10 PM CDT this evening for Winthrop Harbor
IL to Gary IN.
Small Craft Advisory until 10 PM CDT this evening for Gary to
Burns Harbor IN-Burns Harbor to Michigan City IN.
&&
Visit us at weather.gov/chicagoHazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
325 PM CDT Fri May 16 2025
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-172030-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
325 PM CDT Fri May 16 2025 /425 PM EDT Fri May 16 2025/
This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Level 3 of 5 Damaging Wind Risk...up to 75 mph.
Level 2 of 5 Large Hail Risk...up to gold ball size.
Level 1 of 5 Tornado Risk.
Elevated Non Thunderstorm Wind Risk.
Extreme Fire Weather Risk.
DISCUSSION...
Scattered severe thunderstorms are expected late this afternoon
into early this evening. A few storms may become severe with large
hail and damaging winds, mainly for areas along and east of
Interstate 55 and especially toward east-central Illinois and
west-central Indiana.
South to southwest non-thunderstorm winds may gust as high as 50
mph through this evening. For rural locations where little to no
rain fell on Thursday, sharply reduced visibility is possible due
to blowing dust.
The strong winds combined with very dry air will create a
elevated critical fire danger with the potential for wildfires
and rapid fire spread this afternoon where little to no rain fell
on Thursday.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Monday...
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed through early evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at around 50 mph.
LMZ740>745-172030-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
325 PM CDT Fri May 16 2025
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Gale force winds and hazardous waves.
Elevated Thunderstorm Risk...with an associated:
Level 2 of 5 Thunderstorm Wind Gust Risk...up to 50 kt.
Level 2 of 5 Hail Risk...up to quarter size.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...
Hazardous conditions for small craft are likely.
Monday through Thursday...
Hazardous conditions for small craft are likely.
- Izzi
Visit us at www.weather.gov/chicagoPreliminary Local Storm Report
National Weather Service Chicago IL
1159 AM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM Tstm Wnd Dmg Beverly - Chicago 41.71N 87.66W
05/15/2025 Cook IL Public
Pictures of snapped trees at Beverly and
Morgan park on the south side of Chicago
related via social media. Time estimated by
radar.
&&
DKPreliminary Local Storm Report
National Weather Service Chicago IL
1203 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM Tstm Wnd Dmg Tinley Park 41.57N 87.79W
05/15/2025 Cook IL Public
Photo of leaning power poles at 175th and
Harlem in Tinley Park. Time estimated by
radar.
&&
DKPreliminary Local Storm Report
National Weather Service Chicago IL
1218 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM Tstm Wnd Dmg 3 N Merrillville 41.51N 87.32W
05/15/2025 Lake IN Public
Public email photos of a snapped tree in
Merrillville. Time estimated by radar.
&&
DKPreliminary Local Storm Report
National Weather Service Chicago IL
1227 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Hail 1 S Glen Ellyn 41.86N 88.06W
05/15/2025 M1.00 Inch DuPage IL Public
Photo on social media of hail stone reported
in Glen Ellyn next to ruler. Time estimated
by users post.
&&
DKPreliminary Local Storm Report
National Weather Service Chicago IL
314 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM Tstm Wnd Dmg 2 NNE Dwight 41.12N 88.41W
05/15/2025 Grundy IL NWS Employee
12 telephone poles downed and there is
damage to a nearby solar farm.
&&
DKPreliminary Local Storm Report
National Weather Service Chicago IL
317 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM Tstm Wnd Dmg Portage 41.58N 87.18W
05/15/2025 Porter IN Public
Roads have been closed due to trees being
down. Power outages across the city
resulting in heavy traffic due to street
lights being out. Stores are closed. Time
estimated by radar.
&&
DKThe Lincoln radar (KILX), 107 km away, was scanning. The volume nearest the first event began at 22:08 UTC.
15 dust storm, 6 high wind, 4 thunderstorm wind, 2 hail. Local standard time, as filed.
Near zero visibility was reported on Route 9 east of Paxton.
Power lines were blown down on East Patton Street.
There were numerous reports of near zero visibility in western Iroquois County. One quarter mile visibility was reported at the courthouse in Watseka with a measured wind gust of 52 mph. A webcam showed significantly reduced visibility along Interstate 57 near Buckley.
A tree was blown down into the roadway near Melvin Street and 15th Street.
A photo showed visibility near zero east of Pontiac. Visibility of less than one quarter mile was reported in Dwight.
A private weather station measured a wind gust to 59 mph.
A webcam showed significantly reduced visibility in downtown Kankakee.
A private weather station measured a wind gust to 63 mph.
A large tree was blown down onto a one story house, smashing through the roof and causing significant structural damage to the center of the house near Race and Vine Streets.
Roof shingles were peeled off and minor tree damage was reported.
Visibility of one tenth of a mile was reported across southern Grundy County. One quarter mile visibility was reported north of Carbon Hill.
A traffic webcam showed significantly reduced visibility along Interstate 55 near mile marker 240 near Wilmington.
Visibility of one eighth of a mile was reported along Interstate 57 in Monee. Visibility one eighth to one quarter mile was reported in Peotone.
A photo showed near zero visibility at the Chicagoland Speedway in Joliet. A traffic webcam showed near zero visibility along Interstate 55 near Jefferson Street in Shorewood. Visibility between one quarter and one half mile was observed at the National Weather Service office in Romeoville along with a measured wind gust to 54 mph.
A private weather station measured a wind gust to 58 mph on the leading edge of a dust storm.
Visibility near zero was reported in Tinley Park and around one quarter mile in Lemont. A traffic webcam showed significantly reduced visibility near Interstate 80 and Interstate 57.
Visibility was reduced to one quarter mile for 12 minutes at Midway Airport and to one half mile for an additional 12 minutes. Visibility was reduced to one half mile at O'Hare Airport for 9 minutes, while light rain was falling with a thunderstorm.
Visibility near zero was reported in Burbank, along with a large tree limb blown down. Visibility around one quarter mile was reported in Alsip and Berwyn. A photo showed significantly reduced visibility in the south loop of Chicago.
Visibility around one quarter mile was estimated in Wheaton.
A wind gust to 64 mph was measured 3 miles southwest of Midway Airport on the leading edge of a dust storm.
A large tree was uprooted southwest of Warrenville.
Winds gusted to 60 mph at Midway Airport.
Visibility was reduced to about one half mile in Northfield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252135, 1251608, 1252136, 1251610, 1252137, 1251612, 1252145, 1251613, 1251621, 1257869, 1252149, 1252153, 1252154, 1252155, 1252158, 1252160, 1252287, 1252161, 1252182, 1252177, 1252180, 1252292, 1252297, 1252294, 1252184, 1251563, 1251564.